Docetaxel-induced nail dystrophy

    loading  Checking for direct PDF access through Ovid

Abstract

SUMMARY

A 73-year-old man with metastatic prostate cancer treated with weekly docetaxel chemotherapy for 5 months developed an acute nail dystrophy restricted to the fingernails. This was characterized by onycholysis, subungual haemorrhage and acute paronychia, progressing to a subungual abscess of the right index finger. Nail bed hyperaemia and haemosiderin-like nail bed discoloration were present. Nail plate avulsion was performed to decompress the acutely painful subungual abscess. The right thumb, middle finger and left index finger demonstrated early, proximal white subungual collections of pus obscuring the lunula (onychophosis). Central nail plate fenestrations with a surgical drill led to exudation of purulent material. Cultures of the subungual abscess material yielded mixed organisms, possibly related to administration of flucloxacillin for 1 week prior to presentation. The patient completed a further two courses of docetaxel without sequelae, and the nail dystrophy appears to be resolving. Docetaxel-induced nail changes are a common adverse effect, occurring in 30–40% of patients. Mild changes do not usually warrant the discontinuation of treatment.

Related Topics

    loading  Loading Related Articles